Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Straight Talk About Atripla
Aug 3, 2006

Hello Dr. Pierone... First thanks for your responses and work on this site.

I have been trying to read as much as I can about Atripla, as I am considering making the switch from Combivir/Sustiva.

There are concerns with long-term use of AZT in Combivir... AND, There are concerns about the potential effects on the kidneys from one of the meds in Atripla.

Can you spell out the differences and potential side effects of both options (Atripla,vs Combivir/Sustiva)... so that we might be able to make an informed decision about making this kind of switch?

In case it helps to know, I have been on HAART for two years with great success. Initially my VL was 305k, CD4 51 @ 8%. Within weeks my VL went undetectable. CD4 climbed about 200 @ 12%. Then quarterly blood work looks something like... 275, 325, 365 all around 16%. The highest CD4 was in the area of 525 @ 16%, and 567 @ 18%. The past two quarterly labs showed VL undetectable... but my CD4 dropped to 389 @ 18% and then recently 371 @ 18%.

My Doc says not to worry about the CD4 decline because the percentage is stable. What, if anything can I do to reverse this downward trend? I've read Truvada has been known to help raise CD4 numbers, therefore Atripla will likely have the same effect. It may help you to know I am 35. I don't drink, drug, or smoke. I eat healthy, and follow a bodybuilders weight training schedule.

And finally while I have your attention... AZT has been known to cause skin discoloration in some patients, especially African Americans. I am African American. I am just starting to see very few tiny colorless spots where it appears my skin pigment has been removed. Question: Should I expect the FTC in Atripla to cause even more skin discoloration? If so, where... And if it occurs and I make the switch back to Combivir/Sustiva is the discoloration reversible?

Thanks so much for your time and attention to this important query.

Response from Dr. Pierone

Hello and thanks for posting.

Atripla is the combination of Viread, Emtriva, and Sustiva co-formulated into one tablet which is taken once daily. Previous studies have shown that this regimen performs better than Combivir and Sustiva in treatment-nave patients.

Viread carries a greater risk of kidney toxicity and AZT has more bone marrow toxicity. As a result, AZT results in a slower increase in CD4 cells compared with Viread. Emtriva (FTC) may uncommonly produce dark spots on the palms, especially in African Americans. If these dark spots develop they may not be reversible, so early detection is important. Let us know what you decide to do and good luck!



Previous
I need to replace my AZT
Next
cd4 level or percentage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement